HCMCAn 8-year-old boy in Can Tho, after taking dermatological medication, suddenly became tired, his lips and fingertips turned purple, arrhythmia, low blood oxygen saturation.
Doctors of Can Tho City Children’s Hospital quickly tested and found that the blood was brown, not red when exposed to the air, suspected of having methemoglobin poisoning in dermatological drugs. In a severe condition with no specific antidote, the Can Tho Children’s Hospital transferred the baby to Ho Chi Minh City on April 20.
Associate Professor Pham Van Quang, Head of the Department of Anti-Poison Active Resuscitation, Children’s Hospital 1, on April 22, said that in order to test the baby’s blood color, the doctors used a 10 ml syringe, drew a ml of the child’s blood and sucked an additional 9 ml of air, gently shaking the red blood cells several times in contact with oxygen in the air. Blood remains brown, not red, indicating positive for methemoglobin. Then, the doctor dripped the child’s blood on blotting paper to compare the standard color palette to estimate the rate of methemoglobin in the blood, concluding that the baby was severely poisoned.
The baby was quickly injected with an antidote. After a few minutes of injection, the child’s lips were pink again, the extremities were purple, the heart rate was normal, the oxygen saturation in the blood increased markedly, the concentration of methemoglobin in the blood returned to normal.
According to Quang, Methemoglobin poisoning is often caused by drinking or contact with common drugs and chemicals such as Nitrites (found in beets, well water …), chlorates gunpowder, medicine (Dapsone, Quinones, Sulfonamides. ), herbicides containing Propanil, Aniline dye …
Family members told him how to be hospitalized for a week, the baby was examined by a dermatologist, given medicine and applied drugs of unknown type for a week, then the abnormal signs appeared.
“Common symptoms of this form of poisoning are purple blue lips, purple fingertips, in severe cases, the whole body will turn purple, respiratory failure”, Dr. Quang analyzed. Rapid tests to diagnose and estimate methemoglobin concentrations play an important role in the diagnosis of poisoning.
The antidote is Methylene Blue. However, this drug is very rare, almost not available in hospitals, so the treatment of severe cases faces many difficulties. In the absence of an antidote, the doctor replaces the blood with red blood cells, which can save the patient’s life.